Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 42, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 4, 2022, 2:01 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2022, 2:01 PM PDT (21:01 UTC)
- Expired
- Sep 4, 2022, 5:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 68 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 2737 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
144
WGUS56 KSGX 042101
FFWSGX
CAC071-050000-
/O.NEW.KSGX.FF.W.0042.220904T2101Z-220905T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
201 PM PDT Sun Sep 4 2022
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 500 PM PDT.
* At 201 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.75 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
San Bernardino, Lake Arrowhead, Big Bear Lake, Running Springs,
Hwy 18 Between Running Springs And Skyforest, Hwy 18 Between
Running Springs And Big Bear, Hiwy 330 Between San Bernardino And
Running Springs, Skyforest, Rimforest and Hwy 173 Between Lake
Arrowhead And Hesperia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3431 11717 3429 11704 3421 11694 3414 11706
3420 11726
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Schenk1 follow-up statement
216
WGUS76 KSGX 042352
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
452 PM PDT Sun Sep 4 2022
CAC071-050002-
/O.EXP.KSGX.FF.W.0042.000000T0000Z-220905T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
452 PM PDT Sun Sep 4 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM PDT THIS AFTERNOON FOR
SAN BERNARDINO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3431 11717 3429 11704 3421 11694 3414 11706
3420 11726
$$
SchenkWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 1:18 PM PDT, 43 minutes earlier.
Area forecast discussion, Sep 4, 1:18 PM PDT, 43 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
118 PM PDT Sun Sep 4 2022
.SYNOPSIS...
Strong high pressure, centered over the Great Basin, will continue
this heat wave through at least the middle of the week. Isolated
thunderstorms may develop near and west of the mountains, and drift
westward toward the coast this afternoon and again on Labor Day,
mainly north of San Diego County. The ridge aloft will slowly weaken
after Wednesday, with gradual cooling expected inland late in the
week. Another tropical system approaching next weekend, could bring
more widespread rain.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Key Points...
.Excessive Heat longer this week, especially inland
.Isolated, severe thunderstorms possible this afternoon, mainly
north of San Diego County
.More widespread showers/thunderstorms possible by next weekend
It is another hot one across the region, but not the anomalous heat
observed this morning, thankfully. There was a wave of heat that
moved north along the coast this morning, starting near south County
of San Diego before sunup when temperatures were around 90F, to
Carlsbad at 8:40 AM when it was 97, to John Wayne Airport at 10:30
AM with 106F. Behind the wave, a switch to southerly winds quickly
turned those sites cooler. Comparing temperatures at 1 PM
PDT.....San Diego 86...Carlsbad 90...John Wayne 90. Looks like we
are back on track! More heat is on the way in the coming days, but
with no repeat of Javier's thermometer antics.
A sprawling high pressure ridge remains centered over the Great
Basin this Labor Day weekend. Clockwise flow around this system will
continue E-SE flow aloft over SoCal this week. The flow has been
augmented recently by Tropical Cyclone Javier, which has decayed to
a remnant low today well SE of San Diego. This will allow the
gradient to weaken, and so will the accompanying surges of Monsoonal
moisture into the region. Strong heating today and again on Monday
look to still set off some isolated thunderstorms, mainly north of
San Diego County, and a few could be strong, with gusty downburst
winds, possible dry lightning strikes, and brief heavy rainfall. As
the airmass dries further, the chance for these shwrs/tstms will
end. Unfortunately, it will still be very hot, so the Excessive Heat
Warning remains in effect through at least Wednesday. Even though
the high will oscillate in strength, overall no significant weakening
is forecast through Wednesday, and it may even strengthen a bit more
before it collapses. Ensemble members of the GFS/ECMWF/CMC
unanimously show significant cooling at sites in our CWA arriving by
next weekend, until then, expect it to remain hot, and the Heat
Warning may need to be extended another day.
The model trends are for the ridge to remain stronger, longer. This
will play a major role in the track of the developing Tropical
Depression 225 miles SW of Acapulco MX. This system is forecast to
become a Tropical Storm as it moves up the Mexican Coast later this
week. For now, confidence is low regarding affects here, because
there are too many possible outcomes. This is highlighted nowhere
better than the wildly disparate ensemble solutions of precipitation
for sites in our forecast area. The wild card looks to be the
monster ridge over the West. If it remains too strong and too close,
the tropical system will feel it and could end up stalling, or be
deflected out to sea before making it this far north. For now, we
have chances of measurable rain for next weekend pegged at 20-40%
for any given point. Even if it doesn't get close enough for any
direct effects, precipitable water values will likely be high. That
is evident in better ensemble consensus too. So more moisture in the
atmosphere supports heavier rainfall outcomes, provided we get the
forcing with it.
&&
.AVIATION...
041920Z...SCT-BKN clouds at/above 10000 ft MSL with unrestricted VIS
will continue through this evening. Expect ISOLD-SCT TSRA through
today, with CB bases 10000 ft MSL and tops to 40000 ft MSL. Strong
up/downdrafts and locally strong gusty surface winds likely vcnty
TSRA.
&&
.MARINE...
Locally gusty winds near 20kts from the south will continue at times
this afternoon, generally near and along the coast. Otherwise, no
other marine hazards are expected through Thursday.
&&
.BEACHES...
South swell will bring elevated surf and a high risk of rip currents
through the middle of the week. Swell from 170 degrees of 3-4 ft/10-
12 seconds from Post-Tropical Cyclone Javier will peak later today
and remain elevated through midweek, maintaining surf of 3-5 ft on
south facing beaches, with potential for sets to 6 ft Tuesday and
Wednesday. More long-period southerly swells are possible later in
the week.
&&
.FIRE WEATHER...
Temperatures will remain well above average most of this week.
Moisture levels will be elevated through Monday, then decrease into
mid week. A shallow marine layer should slowly return today, helping
to cool coastal areas a bit more. The heat inland will raise mixing
heights and increase the potential for large vertical plume growth
with any new fires that develop.
Isolated thunderstorms are expected today, mainly north of San Diego
County. Any that develop will move rapidly westward. The main threat
is for dry lightning strikes, and strong, gusty, outflow winds.
There will be a threat of brief, locally heavy rainfall, but in
general, any wetting rainfall is expected to remain isolated.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning until 8 PM PDT Wednesday for Apple and
Lucerne Valleys-Coachella Valley-Orange County Coastal
Areas-Orange County Inland Areas-Riverside County Mountains-
San Bernardino County Mountains-San Bernardino and
Riverside County Valleys-The Inland Empire-San Diego County
Coastal Areas-San Diego County Deserts-San Diego County
Mountains-San Diego County Valleys-San Gorgonio Pass Near
Banning-Santa Ana Mountains and Foothills.
PZ...None.
&&
PUBLIC/FIRE WEATHER...10
AVIATION/MARINE/BEACHES...AdamsIn the hours before
Special weather statement, Sep 4, 1:29 PM PDT, 32 minutes before
Special Weather Statement
National Weather Service San Diego CA
129 PM PDT Sun Sep 4 2022
CAZ055-042100-
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of The
San Bernardino National Forest CA-
129 PM PDT Sun Sep 4 2022
...A strong thunderstorm will impact portions of San Bernardino
County through 200 PM PDT...
At 129 PM PDT, Doppler radar was tracking a strong thunderstorm over
Running Springs, or near Lake Arrowhead, moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Arrowhead, Running Springs, Skyforest, Hwy 18 Between Running
Springs And Skyforest, Hwy 18 Between Running Springs And Big Bear,
Rimforest, Hwy 173 Between Lake Arrowhead And Hesperia, Hiwy 330
Between San Bernardino And Running Springs, Crestline, Green Valley
Lake, Cedar Glen and Twin Peaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3424 11701 3417 11706 3422 11727 3433 11718
TIME...MOT...LOC 2029Z 112DEG 10KT 3423 11710
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SchenkSpecial weather statement, Sep 4, 1:57 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service San Diego CA
157 PM PDT Sun Sep 4 2022
CAZ048-055-042145-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of The
San Bernardino National Forest CA-
157 PM PDT Sun Sep 4 2022
...A strong thunderstorm will impact portions of San Bernardino
County through 245 PM PDT...
At 157 PM PDT, Doppler radar was tracking a strong thunderstorm over
Hwy 18 Between Running Springs And Skyforest, or over Lake Arrowhead,
moving west at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Bernardino, Lake Arrowhead, Running Springs, Skyforest, Hwy 18
Between Running Springs And Skyforest, Rimforest, Hwy 18 Between
Running Springs And Big Bear, Hiwy 330 Between San Bernardino And
Running Springs, Hwy 18 Between San Bernardino And Crestline,
Crestline, Hwy 173 Between Lake Arrowhead And Hesperia, Cedar Glen,
Green Valley Lake and Twin Peaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3425 11702 3415 11709 3420 11732 3432 11724
TIME...MOT...LOC 2057Z 111DEG 15KT 3423 11715
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SchenkThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 1:29 PM PDT | Special Weather Statement | SGX | 31 min | |
| Sep 4, 1:48 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 2 hr |
| Sep 4, 1:57 PM PDT | Special Weather Statement | SGX | 48 min | |
| Sep 4, 3:18 PM PDT | Special Weather Statement | SGX | 42 min | |
| Sep 4, 3:33 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 20 min |
| Sep 4, 3:34 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 41 min |
| Sep 4, 4:21 PM PDT | Special Weather Statement | SGX | 39 min | |
| Sep 4, 4:23 PM PDT | Special Weather Statement | SGX | 37 min | |
| Sep 4, 4:53 PM PDT | Special Weather Statement | SGX | 37 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.